Raised Blood Pressure whilst on Digoxin
Sorry to be a pest but its my second day in Digoxin and the first day my BP was normal (122/80) and the second day (today) its shot up to 147/96 and Im panicking a little...is this normal whilst its settling down? I know you have to take an average reading over a certain time but should I be worried about these high readings?
by AgentX86 - 2023-02-11 11:47:42
Elevated BP is not one of the side-effects listed for digoxin. That BP isn't all that abnormal for people our age but the change is somewhat concerning. You should report this to your PCP, if you can't get ahold of your cardiologist.
by FletchP - 2023-02-11 11:49:35
by FletchP - 2023-02-11 11:50:38
Thanks for your comments. I will keep an eye on it and take advice if it gets higher
by Gemita - 2023-02-11 11:50:46
FletchP, you are not being a pest.
Digoxin dosage is difficult to get right and very careful evaluation is required at the start of treatment to find the right balance. They started me off on 0.125 mcg (as opposed to 0.250 mcg). Even on the lower dose I found Digoxin made my Atrial Fibrillation (AF) worse in the beginning. With worsening AF I also experienced some blood pressure swings, not dissimilar to those you have mentioned.
Do you have any other symptoms, or do you feel fairly stable otherwise? Have you checked your pulse to see whether it is regular (a steady beat) or an irregular heart beat like you experience with AF? If you get any acute symptoms like dizzy spells or worrisome blood pressure readings, then please speak to your out of hours doctors for advice.
Are you taking any other meds for your AF? The 147/96 reading may be a one off value following a change in your heart rate and rhythm caused by the Digoxin. Please try to stay calm if you can. Keep well hydrated and take your blood pressure at least three times on each occasion and record the average value over three readings. Take your blood pressure a.m., noon and p.m. for a week to get an idea of how its doing.
Be in no doubt Digoxin is a powerful med. It doesn't suit all of us and you may need time to adjust before you decide whether or not it is for you. Remember what I said in a previous post of yours that it may be trial and error to find the right medication?
Personally I wouldn't be concerned about a one off blood pressure reading especially at the start of a new treatment.
by FletchP - 2023-02-11 13:53:36
Many thanks Gemita, I havent taken my pulse, and will continue to monitor my BP and try not to panic! I do recall what you said about trialling different meds. I am feeling ok otherwise.... many thanks for your quick response!
You know you're wired when...
Your heart beats like a teenager in love.
Good luck with your surgery. It will improve life amazingly.
by Lavender - 2023-02-11 11:29:05
That's a question for your pharmacist or prescribing doctor.
Sometimes being anxious about bp readings can raise it too.